Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Why does my depressionmed leave meso tired?

Asked by Victoria, Toronto, Canada

Open quote
Close quote

I suffer from major depression and panic disorder, and one of the medications that have been prescribed is Seroquel XR 50 mg. Why does it knocks the living daylights out of me all day long?

I take it at around 6 p.m. to be in bed at a decent time, and the next day I could literally sit anywhere and pass out. I feel extremely exhausted. I know of some people who are up to 1,600 mg of the same, and they go on the regular day like nothing.

I also have Cipralex 30 mg daily, and I have been getting headaches and dizziness almost daily.

Is this a combination of meds? It's just so frustrating to me feeling so crappy with some of the side effects that these medications have given me, and my psychiatrist keeps telling me to just keep taking them until my system gets used to it. I can't seem to get used to them though.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer:

Dear Victoria,

I am sorry to hear of your troubles. In fact, nothing you have written is out of the ordinary.

Some people can take very large doses of a psychiatric medication and other folks can't even tolerate the lowest dose of the same drug. Seroquel (generic name quetiapine) can really make people feel sleepy; that's one of its most common side effects.

In fact, many doctors use it as a sleeping pill for just that reason, and often at exactly the dose you are taking -- 50 mg. Cipralex (generic name escitalopgram) can also make some people sleepy, although generally this is much less likely to happen than with Seroquel.

Cipralex and Seroquel can cause dizziness.

Serotonin antidepressants such as Cipralex can also cause headaches. Interestingly, these types of antidepressants are sometimes used to treat headaches. Same with Seroquel.

Obviously I haven't evaluated you in person, so I'm not in a position to make definitive medical recommendations, but let me speak generally about the types of side effects you are suffering.

The key issue, which isn't addressed in your question, is how long you have been on the medications. Many side effects associated with psychiatric medications improve with time. This is especially true of nausea with antidepressants; it's worse in the first few days to a week and then goes away in most people. Dizziness also often improves over the first few weeks of treatment.

Headaches, in my experience, are more problematic. They often persist.

So, if you have been taking the medicines for a week or two, then I would encourage you to hang in there and see whether things improve. If you have been on these medications for a month or more, then in my experience, your situation is not likely to improve. If the side effects are as bad as the condition you are trying to treat, then it is usually worth considering other options.

There are a couple of other key things I don't know about your situation.

If these are some of the first medicines you have tried for your depression and panic, then I would encourage you to talk seriously with your doctor about switching to other medications that are also effective. Many times I've seen people who were completely unable to tolerate one antidepressant who could take another without any side effects at all.

On the other hand, some people seem unable to tolerate any psychiatric medications. This can be a very serious problem, given how disabling conditions such as depression and panic are.

If you have tried many medications in the past without success, then it becomes more important for you to try to hang in there with the Cipralex and Seroquel if you are early in treatment. It's really important to give them a chance to work, because lots of other things have failed.

Finally, many studies show that psychotherapy is as effective as medications for treating both major depression and panic disorder. If you are one of those folks who just can't tolerate psych meds, therapy might be the way to go. But if you do this, make sure you go to a therapist who has experience in specifically treating panic disorder.

Good luck. I hope things improve.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2014 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.